SAN ANTONIO – Narcan has been making headlines because of a rise in fentanyl overdose deaths.
Schools are keeping Narcan on campus, police departments are outfitting officers with it and anyone can get it shipped to them for free.
Narcan comes in two forms: a nasal spray and an injectable.
The nasal spray is more commonly used today, but the injectable form has existed for decades.
Narcan is the brand name of the medication, while Naloxone is the generic name.
Naloxone, in the injectable form, was patented in the early 1960s to reverse an opioid overdose.
In 1971, the Food and Drug Administration approved it for such use.
How does it work?
Opiates bind to receptors in the brain.
“One of the impacts that will have is that it can reduce pain,” said Lisa Cleveland, Ph.D., professor at the UT Health San Antonio School of Nursing.
Naloxone competes for the same space on those receptors and wins.
“If somebody has taken an opioid, Naloxone will essentially bump that opioid off of the receptor site in the central nervous system and then sort of lock onto that receptor site for a certain amount of time,” Cleveland said.
To give someone Narcan, insert the nasal spray nozzle into the nose and press down to release the medication.
That will release the entire dose of Narcan, which is what each bottle of the spray contains.
Each box of Narcan contains two bottles.
“After you do that, you want to roll the person onto their side into what’s considered a rescue position,” Cleveland said.
And call 911.
Timing is key
When a person is overdosing on opioids, you have three to five minutes to give them Narcan to save their life.
“It can take about two to three minutes for you to see somebody fully wake up,” Cleveland said. “That can be the longest two to three minutes of your life.”
Immediately, it sends a user into withdrawals, which can cause vomiting, body aches, sweating, shaking and other symptoms.
“It’s like the flu but 10 times worse,” said Hector Castro, a man recovering from substance abuse addiction who now works with Corazon Ministries to help others with similar struggles.
His life has been saved by Narcan twice.
He estimates he has administered Narcan to someone else 500 times.
“I’ve seen some drug addicts where they get mad because you gave them Narcan. The sole reason is that after you give them, if they try to use, it’s not going to work,” Castro said. “It’s not going to work until it wears off.”
Naloxone lasts in the body anywhere from 30 to 90 minutes.
“They’re in such uncomfortable withdrawal, and they know the way to make those withdrawal symptoms go away is to use more. That’s really indicative of the cycle of addiction,” said Steve Carleton, chief clinical officer of Gallus Medical Detox Centers.
“With opiates, especially, people continue to use even after they don’t want to anymore because it’s so uncomfortable to stop,” he said.
Overdose reversal could be reversed
Yes, you read that correctly.
If a person has enough opiates in their system, they could experience symptoms of an overdose again after Narcan wears off.
“So it’s possible, depending on what the individual took, that they could experience respiratory depression again after that 30 to 90 minutes,” Cleveland said.
That’s why it is crucial to call 911, even if using Narcan.
Signs of an overdose include the following:
- Person is unresponsive
- Shallow breathing or snoring sounds
- Color changes in skin, lips or eyes
“They can have their eyes open. They can be standing up, sitting down,” Castro said. “They’re not necessarily on the floor with their eyes closed.”
The Narcan Debate
There is a history of debate about Naloxone and Narcan over whether they enable drug use.
“There is absolutely no research indicating making Narcan more accessible increases people using it,” said Carleton. “That is a myth.”
Drug overdose deaths among teenagers have been increasing.
There were 1,146 such fatalities in 2021, according to JAMA Network.
That same year, 884 overdose deaths were tied to fentanyl.
“Having Narcan on hand to save a life of a teenager that’s experimenting with drugs, I don’t know how you argue with that,” Carleton said.
“In order for somebody to be in treatment or to access treatment recovery support services, they need to be alive,” said Cleveland.
If you or someone you know is struggling with addiction, click here to find resources to help.
Find more KSAT Explains episodes here